Dr. Roach: Caution essential when emphysema meets beta blocker
Dear Dr. Roach: I have emphysema. I was prescribed metoprolol, but a book I have on prescription medication said never to take this medicine if you have emphysema. It also said not to stop taking it suddenly. What’s your comment?
Dear J.F.: Metoprolol is a beta blocker that’s used most often for its effects on the heart. Epinephrine, commonly known as adrenaline, and similar molecules speed up the heart and make it beat more strongly; beta blockers slow the heart rate down and prevent it from contracting so hard. This is helpful for nearly everyone with coronary artery disease, most types of heart failure and some people with high blood pressure.
However, the lungs also have beta receptors. Adrenaline opens up airways, so beta blockers can sometimes worsen airway closure in people with asthma or chronic obstructive pulmonary disease, such as emphysema. Beta blockers must be used with caution in people with these conditions.
Metoprolol takes advantage of the fact that the beta receptors in the lung are slightly different from the beta receptors in the heart. Metoprolol effectively blocks the beta-1 receptors in the heart but has much less effect on the beta-2 receptors in the lung. Accordingly, metoprolol is called beta-1 selective and is safer than nonselective beta blockers (which affect beta-1 and beta-2 receptors equally) in people with lung disease.
Unfortunately, that process isn’t perfect. Some people may have worsening of asthma or COPD, especially when taking high doses of metoprolol. Your doctor must weigh the benefit of the beta blocker, a very important medicine especially in heart failure and coronary disease, against the risk of worsening lung problems. Most of the time, metoprolol is safe in people with lung disease.
The advice against stopping a beta blocker suddenly is sound. Blood pressure can shoot up, sometimes to dangerous levels, if a person stops taking beta blockers suddenly. Most doctors will taper the dose down and use a different agent if need be when stopping beta blockers given at higher doses.
As always, don’t make a change based on what you read before discussing it with your doctor.
Dear Dr. Roach: In 2006, I was working at a long-term-health care center, and we had annual tuberculosis screenings. That year, I tested positive and was prescribed six months of isoniazid. I was told by my doctor at the time to get a chest X-ray every three years and not to participate in any future TB screenings.
In 2007 I moved and have not worked in health care since. I’m getting conflicting information from new doctors on whether I need chest X-rays at any point. Overall, I am in good health. What is my appropriate follow-up?
Dear S.B.: The expert consensus is that as long as you feel well, you do not need any further screening tests. However, you are still at risk for developing active tuberculosis despite having been treated with the isoniazid.
Symptoms include cough, fever and weight loss. Any of these symptoms, if unexplained by something like a cold, should prompt you to see your doctor and you should ask about getting a chest X-ray. Fortunately, the risk of developing tuberculosis is very low now, perhaps 1% or 2% in your lifetime.
Different health care systems have their own rules about screening a person with a positive skin test for tuberculosis after treatment. However, studies have shown that regular chest X-rays are almost completely useless in a person with no symptoms.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.